Colitis from Nivo

Posted By
kst
3/11/2018 5:36pm
View other posts by
kst
Activity
Replies: 3

Just finished 10th of 24 Nivo infusions for stage 3C Wednesday. By Saturday had to go to the local ER with dehydration, joint pain, nausea, diarrhea, and fever.  Transferred to Houston same night.  Blood work, ct scan of abdomen, and just about every other test they could give confirmed colitis. After IV (6 litres so far), multiple antibiotics, and steroids every few hours I'm starting to feel better. 

My melanoma doc is meeting me at 7:30 tonight to go over treatment.  I assume treatment is over for me at this stage since I am Ned.  My worry is this treatment will be unavailable to me if I have a recurrence.  Any advice on questions to ask would be greatly appreciated.


Bubbles - (3/12/2018 - 9:30pm)

Sorry for what you are going through.  Sorry for this delayed response...too many hours at work.  Anyhow...

Here is a link to an algorithm of how to manage adverse reactions to immunotherapy...with a specific plan for gastric events:  http://chaoticallypreciselifeloveandmelanoma.blogspot.com/2016/07/excellent-pdf-on-how-to-deal-with.html

Folks who are taking the ipi/nivo combo and develop adverse reactions can often go on to tolerate nivo alone okay.  Ipi is usually a worse offender of side effects than anti-PD-1 alone.  However, in your case you were already on nivo alone.  Additionally, since you were NED at the start....I can understand why your doc would probably say that in your case, it is not worth it to continue this treatment since you are not a patient with active disease...when looking at it as a risk/benefit situation.  

If you were to have a recurrence, that would make the "risk/benefit" situation different.  Additionally, many folks with prior adverse events, pre-existing immune disease, etc....can...if needed...after getting the adverse event under control...with careful monitoring...go on to use immunotherapy if they have the need.  There are many articles on my blog about this... use the search bubble if you are interested.

On a more positive note:  Sometimes a dab will do ya!  In my trial...before we understood that sometimes tumors expand on CT before they disappear due to the inflammatory process of attacking t cells, etc...one poor fellow only got a couple of doses of nivo.  He showed "progression" on his scans and was kicked off the trial.  When casting about for a different treatment for the fellow, repeat scans showed a decrease in tumor size with no additional treatment.  At re-scan 3 months later...the tumor was GONE!  With no additional treatment!!!  He remained NED for many years...and may still be so today...I just don't have additonal info.  So....I'm hoping you will be his NED twin.  Except NED now...AND...later!!!

Sorry for what you've been dealing with and hope they get all your adverse side effects under control soon.  I wish you my best.  Celeste

 

kst - (3/13/2018 - 11:02am)

Thank you for response.  I have met with 3 melanoma specialists over the last 48 hours and all are working to restart treatment this week while I'm being monitored. They still have me on steroids but will get .more info today. 

I have learned a few things this week. Colitis is fast acting and horrible. They have an iv bag for every element on the periodic table. Steroids should be called crack- I have not slept for 3 days and have plenty of energy. Steroids and iv bags will swell you up like a balloon. I walked in the door weighing less than 130 but will need to rub Crisco on to squeeze out. Doctors don't worry about much when you are in their hospital. Came in with blood pressure 88/42 and pulse 140-no big deal.  Feeling much better and hope everyone is blessed to have as great of a care team as I have.

Bubbles - (3/13/2018 - 8:47pm)

I am sorry to admit that you made me laugh out loud!!!  You have had a steep learning curve but leapt over it like a trained winter games olympian!!!!  So glad things are looking up.  Sounds like you came in seriously deflated (read - hypovolemic) but will leave much the opposite!  Hang tough.  Melanoma is not for sissies!  You got this!  So glad they're planning to restart therapy while you are under watchful eyes.  Hope it goes well!  yours, celeste